Utah, 2007Flash Flooding in Utah, August 27, 2007
August 27, 2007 · NWS SLC · 4 events in 2 counties and zones
There were numerous reports of flash flooding with some damage to homes in Ivins.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There were numerous reports of flash flooding with some damage to homes in Ivins.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 27, 3:22 AM MST, 4 hours 55 minutes earlier.
Area forecast discussion, Aug 27, 3:22 AM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
422 AM MDT MON AUG 27 2007
.SYNOPSIS...A STORM SYSTEM WILL TRACK ACROSS SOUTHERN UTAH TODAY.
OTHERWISE MOISTURE WILL LINGER OVER THE AREA FOR MUCH OF THE
COMING WEEK.
&&
.DISCUSSION...MID LEVEL RIDGE CENTERED OVER THE SOUTHERN
PLAINS/ROCKIES THIS MORNING...WITH PLUME OF MOISTURE ROTATING
AROUND THIS HIGH THROUGH THE DESERT SOUTHWEST AND INTO SOUTHERN
AND CENTRAL UTAH. MID LEVEL SHEAR AXIS AND 700MB CONVERGENCE ZONE
ASSOCIATED WITH SHORTWAVE TROUGH TRANSLATING ACROSS THE NORTHERN
ROCKIES...HAS HELPED TO FOCUS CONVECTION ACROSS SOUTHWEST AND
SOUTH CENTRAL UT OVERNIGHT. RAINFALL RATES PER 88-D ESTIMATES WERE
GENERALLY IN THE 0.10 TO 0.25 INCH/HOUR RANGE.
MEANWHILE UPPER LOW LIFTING NORTHEAST ACROSS SOUTHERN CA IS
FORECAST TO CONTINUE EJECTING NORTHEAST ACROSS NORTHERN
AZ/SOUTHERN UT THIS MORNING INTO EARLY THIS AFTERNOON. CONVECTION
IS CURRENTLY INCREASING AHEAD OF THIS FEATURE ACROSS SOUTHERN
NV...AND THIS ACTIVITY WILL LIKELY SPREAD NORTHEAST INTO SOUTHWEST
AND SOUTH CENTRAL UTAH THIS MORNING. AS A RESULT HAVE EXTENDED
FLASH FLOOD WATCH THROUGH NOON TODAY AS STRONGER UPPER LEVEL
FORCING MAY SUPPORT HEAVIER RAIN POTENTIAL THIS MORNING.
ADDITIONALLY...ABUNDANT CLOUD COVER WILL LIKELY SIGNIFICANTLY
LIMIT SURFACE HEATING THIS AFTERNOON...AND AS A RESULT HAVE
LOWERED MAX TEMPS ACROSS MUCH OF SOUTHERN UTAH.
FURTHER NORTH...ALTHOUGH A ROGUE THUNDERSTORM CANT BE RULED OUT
ACROSS FAVORED AREAS SUCH AS THE SOUTHERN OQUIRRS...BOTH GFS AND
NAM FORECAST MID LEVEL SUBSIDENCE/DRYING TO SPREAD ACROSS
NORTHWEST AND NORTH CENTRAL UT TODAY WHICH SHOULD GREATLY LIMIT
CONVECTIVE POTENTIAL. EXCEPTION WOULD BE ACROSS FAR NORTHWEST UT
WHERE THUNDERSTORMS FROM NORTHERN NV MAY SPREAD INTO THE NORTHWEST
DESERTS THIS EVENING. HAVE INCLUDED A SLIGHT CHANCE POP IN THIS
AREA.
RESIDUAL MOISTURE FORECAST TO REMAIN IN PLACE ACROSS THE REGION
THROUGHOUT MUCH OF THE UPCOMING WEEK AS MID LEVEL RIDGE GRADUALLY
RETROGRADES WESTWARD ACROSS AZ AND INTO THE LOWER CO RIVER VALLEY.
AS A RESULT EXPECT TO SEE DIURNAL CONVECTION DEVELOP EACH
AFTERNOON/EVENING PRIMARILY OVER THE HIGHER TERRAIN...BUT PERHAPS
SPILLING INTO ADJACENT VALLEY LOCATIONS AT TIMES.
&&
.AVIATION...A SOUTHERLY GRADIENT OVER THE STATE IS EXPECTED TO DELAY
THE USUAL WIND SHIFT TO THE NORTHWESTERLY LAKE BREEZE UNTIL BETWEEN
19Z AND 20Z TODAY. THE CHANCE OF A THUNDERSTORM IMPACTING THE
TERMINAL TODAY IS LESS THAN 10 PERCENT. HOWEVER...OUTFLOW WINDS
FROM A NEARBY THUNDERSTORM MAY PRODUCE PERIODS OF GUSTY WINDS
WITH ERRATIC DIRECTIONS THIS AFTERNOON.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL NOON MONDAY FOR UTZ016-UTZ019-UTZ020-
UTZ517-UTZ518.
WY...NONE.
&&
SEAMAN/TRAPHAGAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Aug 27, 5:24 AM MST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
624 AM MDT MON AUG 27 2007
UTZ012>016-019>021-517-518-281200-
CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
624 AM MDT MON AUG 27 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN UTAH.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS MUCH OF THE OUTLOOK
AREA THIS MORNING...WITH THE THREAT FOR THUNDERSTORMS CONTINUING
INTO THE AFTERNOON HOURS. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE...WHICH MAY LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH
IS IN EFFECT FOR A PORTION OF THE OUTLOOK AREA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
LINGERING MOISTURE WILL RESULT IN A CHANCE OF PRIMARILY AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS THROUGHOUT THE UPCOMING
WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
UTZ001>011-WYZ021-281200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-SOUTHWEST WYOMING-
624 AM MDT MON AUG 27 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN UTAH
AND FAR SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
DRIER AIR WILL SPREAD INTO NORTHERN UTAH AND FAR SOUTHWEST UTAH
TODAY. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN
POSSIBLE...PRIMARILY ACROSS THE HIGHER TERRAIN.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MOISTURE WILL LINGER ACROSS THE REGION THROUGHOUT THE UPCOMING
WEEK...RESULTING IN A THREAT FOR PRIMARILY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Aug 27, 3:26 AM MST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
426 AM MDT MON AUG 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL WEST JORDAN 40.60N 112.00W
08/26/2007 E1.00 INCH SALT LAKE UT BROADCAST MEDIA
NUMEROUS REPORTS OF QUARTER-SIZE HAIL AROUND WEST JORDAN
0507 PM HAIL OREM 40.30N 111.70W
08/26/2007 E0.50 INCH UTAH UT TRAINED SPOTTER
0756 PM FLASH FLOOD 5 N MODENA 37.87N 113.92W
08/26/2007 IRON UT PUBLIC
A REPORTED 20-FOOT WALL OF WATER ENTERED THE HAMLIN
VALLEY DESTROYING 2 FIRE-FIGHTING VEHICLES. NUMEROUS DIRT
ROADS IN THE AREA UNDER WATER OR WASHED OUT.
&&
MPSFlash Flood, Washington
- When
- August 27, 8:17 AM MST to 12:17 PM MST
- Where
- Washington County, Ivins
- Cause
- Heavy Rain
- Property damage
- $120,000
- Reported by
- Trained Spotter
- Coordinates
- 37.170, -113.680
Mud and water damaged 12 homes in Ivins, with a storm total of 1.77 inches of rainfall.
Flash Flood, Washington
- When
- August 27, 10:00 AM MST to 12:00 PM MST
- Where
- Washington County, 1.1 mi E of (Sgu)st George Muni
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 37.080, -113.580
The Santa Clara river rose to around 650 CFS within 1 hour.
Flash Flood, Washington
- When
- August 27, 10:00 AM MST to 1:00 PM MST
- Where
- Washington County, 2.82 mi NNE of Springdale
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.220, -112.990
Most slot canyons in Zion NP were reported to have significant runoff from heavy rain in the morning with 0.63 inches of rain in 3 hours and a storm total of 1.52 inches. There was also 0.88 inches of rain at Lava Point in 3 hours with a storm total of 1.16 inches.
Flash Flood, Kane
- When
- August 27, 12:40 PM MST to 2:40 PM MST
- Where
- Kane County, 7.96 mi ENE of Adairville
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.170, -111.790
Flash flooding was reported upstream on Wahweap Creek as a large flow. The peak flow reported was 100 feet across.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes and Strong Wind in Wisconsin, August 27, 20071 death · $280,000 · 18 events
- Heavy Rain in Arizona, August 27, 20071 death · 1 event
- Flash Flood and Lightning Strike in Nevada, August 27, 2007$6.0 million · 2 events
- Hail and Damaging Winds in Mississippi, August 27, 2007$203,000 · 1 in hail · 13 events
- Hail and Lightning Strike in Minnesota, August 27, 2007$120,000 · 2.75 in hail · 7 events
- Damaging Winds and Lightning Strike in Alabama, August 27, 2007$82,000 · 55 kt wind · 6 events
- Damaging Wind and Lightning Strikes in Texas, August 27, 2007$27,000 · 55 kt wind · 3 events
- Damaging Winds in Texas, August 27, 2007$24,000 · 50 kt wind · 3 events
- Hail and Damaging Wind in Minnesota, August 27, 20073 in hail · 14 events
- Hail in Iowa, August 27, 20071 in hail · 3 events
- Marine Thunderstorm Winds in Lake Michigan, August 27, 20073 events
- Hail in South Dakota, August 27, 20070.88 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55568, 55569, 55570, 55571.